Tornadoes · United States · Missouri · 2009

EF1 tornado, Mine La Motte to Cornwall, Missouri, May 8, 2009

From Mine La Motte to Cornwall, this EF1 tornado ran 0.5 miles across Madison County on May 8, 2009, touching down at 12:10 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 8, 2009
Touchdown
12:10 PM CDT (17:10 UTC)
Lifted
12:11 PM CDT (17:11 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Madison County
Touchdown point
37.518, -90.238
Lift-off point
37.518, -90.230
Record number
0905081110-01

What the Weather Service recorded

A large mesoscale convective system moved east across southern Missouri and southern Illinois causing widespread wind damage, as well as hail and a few tornadoes.

A tornado briefly touched down and traveled to the east. Several trees were blown over by the tornado before it lifted and dissipated.

A tornado briefly touched down near the intersection of County roads 229 and 234. The tornado then traveled east along County road 234 for half a mile before lifting and dissipating. It blew down a few trees as well as numerous large tree limbs.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 14:21 UTC and running to 18:21 UTC.

Issued (UTC)ExpiredProductOffice
03:27 UTC11:00 UTCSevere Thunderstorm WatchLSX
03:27 UTC08:50 UTCSevere Thunderstorm WatchLSX
06:29 UTC07:15 UTCSevere Thunderstorm WarningLSX
14:21 UTC18:21 UTCTornado WatchLSX
15:32 UTC15:58 UTCSevere Thunderstorm WarningLSX
16:31 UTC17:00 UTCTornado WarningLSX
17:05 UTC17:45 UTCSevere Thunderstorm WarningLSX
17:31 UTC17:46 UTCTornado WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 17:13 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at May 8, 4:25 AM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, May 8, 4:25 AM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
425 AM CDT FRI MAY 8 2009

.DISCUSSION...
/425 AM CDT FRI MAY 8 2009/

A ZONAL FLOW AT THE MID LEVELS WILL PREVAIL THRU THE WEEKEND AND
THIS USUALLY POINTS TO AN ACTIVE WX PATTERN THIS TIME OF YEAR IF
GIVEN ENOUGH OPPORTUNITIES FOR UPPER LEVEL SUPPORT...AND THAT
APPEARS TO BE THE CASE THIS TIME AROUND WITH AN MCV EXPECTED TO
PASS THRU PRIMARILY THIS MORNING...ANOTHER SHORTWAVE TROF TO
DELIVER A GLANCING BLOW TO THE FAR NRN FA LATER TONIGHT AND
SATURDAY...AND ANOTHER SERIES OF DISTURBANCES THAT WILL PASS THRU
MAINLY ON SUNDAY.

FOR TODAY...MAIN ATTENTION TURNS TO MCS OVER SERN AND SCNTRL KS
THAT IS EXPECTED TO DRIVE EWD PER THE FORWARD PROP CORFIDI
VECTORS AND ALSO WHERE BEST MUCAPE AND H850 MOISTURE CONVERGENCE
IS EXPECTED TO SET UP. THIS SHOULD RESULT IN NUMEROUS TSRA FOR
AREAS S OF THE MO RIVER IN MO AND S OF I-70 IN IL FOR MAINLY THE
MORNING HOURS. HAVE LEFT TOKEN CHC POPS FOR AREAS FURTHER N...AS
AREA OF PCPN OVER ERN NEB EXPECTED TO FADE BEFORE IT REACHES
HERE...BUT PCPN MAY ALSO SPILL OVER TO THE N FROM THE EXPECTED SRN
MO MCS AS IT RUMBLES THRU MAINLY THIS MORNING. PREFERRED WARMEST
MOS IN THE NRN FA...AND AOB THE COOLEST MOS IN THE SRN FA WHERE
MCS IMPACT WILL BE THE GREATEST AND MOST PROLONGED.

CDFNT WILL PUSH THRU THE AREA TONIGHT AND THIS WILL ULTIMATELY SHUNT
THE BETTER PCPN CHCS TO THE SE OF THE FA. BY SATURDAY AND SATURDAY
NIGHT...LARGELY WENT DRY OVER THE FA AS MOISTURE WILL BE AVERAGE
AND INSTABILITY AND LIFT WILL FOR THE MOST PART BE ABSENT. BY
SUNDAY ANOTHER SHORTWAVE WILL SLIDE THRU AND BRING WITH IT A BIT
MORE MOISTURE ALOFT. LACK OF INSTABILITY AT MID LEVELS AND
MOISTURE RETURN AT THE SFC...HOWEVER...SHOULD PRECLUDE THUNDER AND
SO JUST WENT WITH SHRA FOR PCPN-TYPE WHILE EDGING POPS TO CHC
CATEGORY FOR MOST AREAS.

SERIES OF WEAK BUT COOLER AIRMASSES ALONG WITH SOME COMBINATION OF
GENERAL CLOUDINESS AND/OR RAIN CHCS OVER THE WEEKEND WILL KEEP
TEMPS ON THE COOL SIDE.

TES

&&

.AVIATION...
/1227 AM CDT FRI MAY 8 2009/

FOR THE 06Z TAFS...PRIMARY AVIATION THREAT CONTINUES TO BE
CONVECTION ALONG AND SOUTH OF THE MISSOURI RIVER/I-70 CORRIDOR.
THINK MOST AREAS NORTH OF THIS LINE SHOULD BE CLEAR OF THE
CONVECTION THROUGH THE REST OF THE NIGHT. THINK FOG IS LIKELY
AFTER FOG CLEARS BEFORE SUNRISE. MOST AREAS SHOULD STAY IN MVFR
RANGE...BUT IFR IS POSSIBLE UP NORTH WHERE MORE COOLING IS LIKELY.

MORE CONVECTION LOOKS LIKELY FOR FRIDAY...PARTICULARLY ACROSS
SOUTHEAST MISSOURI. COULD SEE RAIN AS FAR NORTH AS THE MISSOURI
RIVER...BUT AM NOT CONFIDENT ENOUGH IN TIMING YET TO NAIL DOWN IN
TERMINAL FORECASTS. ANOTHER AREA OF CONVECTION WILL BE POSSIBLE
ACROSS NORTHEAST MISSOURI/WEST CENTRAL ILLINOIS LATE FRIDAY
AFTERNOON/EARLY EVENING IN THE VICINITY OF AN ADVANCING COLD
FRONT. THINK ANY STORMS THAT DO FORM WILL BE SCATTERED IN NATURE
SO HAVE ONLY MENTIONED CB IN THE KUIN TERMINAL.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 8, 4:40 AM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
440 AM CDT FRI MAY 8 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
440 AM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY FOR AREAS SOUTH OF
INTERSTATE 70...AND THERE IS ALSO A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER THIS AREA AS WELL. A FEW STORMS MAY BECOME
SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...LARGE HAIL AND ISOLATED TORNADOES. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE FOR SECTIONS OF SOUTHEAST MISSOURI
AND FAR SOUTHERN ILLINOIS. AREAS NORTH OF INTERSTATE 70 CAN EXPECT
LESSER CHANCES FOR THUNDERSTORMS TODAY. FOR FURTHER INFORMATION ON
CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION
CENTER WATCH PRODUCTS.

HEADING INTO TONIGHT...THE BEST CHANCES FOR THUNDERSTORMS WILL BE
SOUTH AND EAST OF ST. LOUIS. SEVERE STORMS ARE NOT EXPECTED
TONIGHT.

MODERATE TO MAJOR FLOODING CONTINUES ALONG PARTS OF THE ILLINOIS
RIVER...WITH MODERATE FLOODING AT CHESTER ON THE MISSISSIPPI
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY
ACROSS MUCH OF THE AREA.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE
ILLINOIS RIVER...WITH MODERATE FLOODING AT CHESTER ON THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR
FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY...MAINLY FOR AREAS SOUTH OF
INTERSTATE 70. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, May 8, 11:48 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1148 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     6 N REDFORD             37.41N  90.90W
05/08/2009                   REYNOLDS           MO   TRAINED SPOTTER

            NUMEROUS TREES BLOWN DOWN BY HIGH WINDS.

&&

EVENT NUMBER LSX0901848

TRUETT
Local storm report, May 8, 12:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 PM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FUNNEL CLOUD     FARMINGTON              37.78N  90.43W
05/08/2009                   ST. FRANCOIS       MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0901849

TRUETT
Local storm report, May 8, 12:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1202 PM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1159 AM     FLASH FLOOD      2 SSE POTOSI            37.91N  90.77W
05/08/2009                   WASHINGTON         MO   TRAINED SPOTTER

            FLOODING AROUND SPOTTERS HOME...2.62 INCHES OF RAIN SO
            FAR.

&&

EVENT NUMBER LSX0901850

BYRD
Local storm report, May 8, 12:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1203 PM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1159 AM     TSTM WND GST     4 W FARMINGTON          37.78N  90.50W
05/08/2009  E60 MPH          ST. FRANCOIS       MO   LAW ENFORCEMENT

            SEVERAL LARGE TREES DOWN WEST SIDE OF STE FRANCOIS
            COUNTY MO

&&

EVENT NUMBER LSX0901852

PRZYBYLINSKI
Local storm report, May 8, 12:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1204 PM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1202 PM     TSTM WND DMG     2 N FARMINGTON          37.81N  90.43W
05/08/2009                   ST. FRANCOIS       MO   TRAINED SPOTTER

            MULTIPLE TREES DOWN ESTIMATED AT 10 INCHES IN DIAMETER
            AT THE INTERSECTION OF CURRENT ROAD AND OLD HIGHWAY 67

&&

EVENT NUMBER LSX0901853

SIPPRELL
Local storm report, May 8, 12:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1210 PM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1207 PM     TSTM WND GST     1 N PARK HILLS          37.86N  90.53W
05/08/2009  E60 MPH          ST. FRANCOIS       MO   AMATEUR RADIO

            TRACKOR TRAILER OVERTURNED 1 MILE NORTH OF PARK HILL ON
            HIGHWAY 67 SOUTHBOUND. HIGHWAY 67 IS BLOCKED SOUTHBOUND

&&

EVENT NUMBER LSX0901854

PRZYBYLINSKI

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 12:00Z

5.2 hours before the tornado, 300 km from the path. May 8, 2009.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1297 joules per kilogram, CIN -163, lifted condensation level 606 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 144 square meters per square second, 0 to 6 km bulk shear 28 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1297 J/kg
Mixed-layer CIN
-163 J/kg
Surface CAPE
1796 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

Little Rock, AR (KLZK), 00:00Z

6.8 hours after it, 300 km from the path. May 9, 2009.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2269 joules per kilogram, CIN -19, lifted condensation level 988 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 90 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2269 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
3315 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.2
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The radar

The St Louis radar (KLSX), 137 km away, was scanning. The volume nearest the touchdown began at 17:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
15:02 UTCHAIL 0.72 S Bonne TerreSt. Francois, MOSPORATIC HAIL
15:15 UTCHAIL 0.75Bonne TerreSt. Francois, MOPENNY SIZE HAIL REPORTED 5 MILES NORTH OF BONNE TERRE REPORTED BY AMATEUR RADIO OPERATOR
15:36 UTCHAIL 0.7BloomsdaleSte. Genevieve, MO
15:39 UTCHAIL 1.255 W Ste. GenevieveSte. Genevieve, MOREPORTED BY AMATEUR RADIO OPERATOR
15:45 UTCTSTM WND DMG6 N RedfordReynolds, MONUMEROUS TREES BLOWN DOWN BY HIGH WINDS.
15:50 UTCTSTM WND DMG2 W Bonne TerreSt. Francois, MOSEVERAL 5 INCH LIMBS DOWN.
16:20 UTCTORNADO2 W McbridePerry, MOPATH VISIBLE IN WHEAT FIELD ALONG COUNTY ROAD 934. DOZENS OF TREES DOWN NEAR THE PATH...APPARENTLY DUE TO INFLOW WINDS. TORNADO CLASSIFIED AS EF0 WITH A PEAK WIND OF 65 MPH. PATH LENGTH WAS 2.2 MILES WITH AN AVERAGE PATH
16:29 UTCTORNADO4 Se CaledoniaIron, MOTORNADO ON THE GROUND IN THE VICINITY OF THE INTERSECTION OF MISSOURI HIGHWAYS 32 AND 21 SLIGHTLY SOUTH OF THE WASHINGTON COUNTY LINE
16:30 UTCTSTM WND DMG6 N RedfordReynolds, MOTREES DOWN EVERYWHERE.
16:38 UTCTSTM WND DMGLestervilleReynolds, MOTREES DOWN THROUGHOUT TOWN.
16:40 UTCFUNNEL CLOUD2 W FarmingtonSt. Francois, MO
16:45 UTCTSTM WND DMG1 Se Iron MountainSt. Francois, MOWIRES AND TREES DOWN OVER THE ROADS WITHIN THE IRON MOUNTAIN LAKE RESORT.
16:45 UTCTSTM WND GST 76Iron MountainSt. Francois, MOAT 1145 AM CDT AMATEUR RADIO OPERATOR REPORTED 76 MPH IN IRON MOUNTAIN
16:47 UTCFLASH FLOOD2 N Bonne TerreSt. Francois, MOWATER OVER THE ROAD NORTH OF BONNE TERRE RESULTING IN ROAD CLOSURES BOTH NORTH AND SOUTH ALONG MISSOURI HIGHWAY 67
16:50 UTCFUNNEL CLOUDFarmingtonSt. Francois, MO
16:50 UTCTSTM WND DMG4 S ArcadiaIron, MOALONG HIGHWAY 21 RADIO TOWER KNOCKED DOWN.
16:50 UTCTSTM WND GST 87FredericktownMadison, MOTREES DOWN...POWER OUTAGES ACROSS TOWN
16:55 UTCTSTM WND DMG1 E Park HillsSt. Francois, MOAT INTERSECTION OF HIGHWAY 67 AND ROSENER ROAD ... POWER LINES DOWN.
16:57 UTCTORNADO3 W FarmingtonSt. Francois, MOTORNADO TOUCHED DOWN ON THE HILLSIDE TO THE WEST OF FARMINGTON ... DISTANCE ESTIMATED.
16:59 UTCTSTM WND GST 604 W FarmingtonSt. Francois, MOSEVERAL LARGE TREES DOWN WEST SIDE OF STE FRANCOIS COUNTY MO
17:00 UTCTSTM WND DMG2 W Doe RunSt. Francois, MOTWO POWER POLES SNAPPED ALONG HIGHWAY W.
17:02 UTCTSTM WND DMG2 N FarmingtonSt. Francois, MOMULTIPLE TREES DOWN ESTIMATED AT 10 INCHES IN DIAMETER AT THE INTERSECTION OF CURRENT ROAD AND OLD HIGHWAY 67
17:04 UTCTSTM WND DMGDoe RunSt. Francois, MOLARGE TREE UPROOTED IN DOE RUN ALONG HIGHWAY W.
17:05 UTCTSTM WND DMGFarmingtonSt. Francois, MOHALF A ROOF TORN OF A HOUSE AT INTERSECTION OF LIBERTY AND JEFFERSON.
17:07 UTCTSTM WND DMGIrontonIron, MOBROWN SHOE BUILDING SUSTAINED ROOF DAMAGE. ALSO 30 TO 40 FEET TREES UPROOTED IN IRONTON.
17:07 UTCTSTM WND GST 601 N Park HillsSt. Francois, MOTRACKOR TRAILER OVERTURNED 1 MILE NORTH OF PARK HILL ON HIGHWAY 67 SOUTHBOUND. HIGHWAY 67 IS BLOCKED SOUTHBOUND
17:08 UTCTSTM WND DMGPilot KnobIron, MOESTIMATED STRAIGHT LINE WINDS GUSTING AT 50 TO 70 MPH BRINGING DOWN MULTIPLE TREES ESTIMATED AT 12 TO 15 INCH DIAMETER SIZE
17:10 UTCTSTM WND DMG2 N FredericktownMadison, MOVERY HIGH WINDS. ROOF BLOWN OFF OF BUILDING.
17:10 UTCTSTM WND DMGFarmingtonSt. Francois, MOROOF TORN OFF OF THE EL TAPATIO RESTAURANT.
17:10 UTCTSTM WND GST 70FredericktownMadison, MONUMEROUS TREES AND POWER LINES DOWN IN AND AROUND THE FREDRICKTOWN AREA. SOME OF THE LARGE TREES FELL ON HOMES.
17:15 UTCTSTM WND DMG5 E FredericktownMadison, MOAT THE INTERSECTION OF HIGHWAY 72 AND HIGHWAY F ... SEVERAL HOUSES DAMAGED ALONG WITH TREES DOWN.
17:15 UTCFLASH FLOODBismarckSt. Francois, MOTRAIN TRACK UNDER TIES ARE WASHED AWAY IN THE BISMARCK AREA.
17:20 UTCTSTM WND DMG3 E Knob LickSt. Francois, MOAT THE INTERSECTION OF HIGHWAY OO AND HIGHWAY T ... TREES DOWN CLOSING THE INTERSECTION.
17:20 UTCTSTM WND DMG4 S ArcadiaIron, MOALONG HIGHWAY 21 RADIO TOWER KNOCKED DOWN.
17:30 UTCTSTM WND DMGMillheimPerry, MOMACHINE SHED DESTROYED
17:35 UTCTSTM WND DMGPatton JunctionBollinger, MOA LOT OF STRUCTURAL DAMAGE NORTH AND SOUTH ALONG HIGHWAY 72. ALSO...NUMEROUS TREES AND POWER LINES DOWN
17:50 UTCTSTM WND DMGOak RidgeCape Girardeau, MONUMERUS TREES AND POWER LINES DOWN. EMA DEPUTY DIRECTORS HOME HAS PANELING BLOWN OFF WALL AND WINDOWS ARE BLOWN OUT.
18:00 UTCHEAVY RAIN 3.552 Ne French VillageSt. Francois, MOGRAVEL WASHED OFF DRIVEWAY ALONG WITH DEBRIS ON NUMEROUS COUNTY ROADS DUE TO FLOODING. RAINFALL REPRESENTS THE TOTAL SINCE 10 AM.
18:09 UTCFLASH FLOODPark HillsSt. Francois, MOWATER RESCUE OCCURRING IN PARK HILLS. TWO HOMES HAD WATER 8 FEET DEEP INTO THE BASEMENT.
18:10 UTCFLASH FLOOD2 Ne CaledoniaWashington, MOBIG RIVER OVERTOPPED ITS BANKS AND FLOODED THE ADJACENT MISSOURI HIGHWAY M.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 8, 2009

45 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 87:53 AM CDTEF1Dade, MO1.9100$35,000
May 88:05 AM CDTEF1Greene, MO3.9100$1.0 million
May 88:14 AM CDTEF1Greene, MO1.875$200,000
May 88:16 AM CDTEF1Polk, MO8.6250$2.0 million
May 88:21 AM CDTEF0Greene, MO3.5100$100,000
May 88:25 AM CDTEF1Taney, MO12.3880$2.6 million
May 88:38 AM CDTEF1Webster, MO3.8400$50,000
May 88:39 AM CDTEF2Douglas, MO2.31,320$200,000
May 88:39 AM CDTEF2Douglas, MO2.5880$20,000
May 88:41 AM CDTEF2Dallas, MO4.34002$2.0 million
May 88:48 AM CDTEF1Douglas, MO1.1200$50,000
May 88:48 AM CDTEF1Ozark, MO1.6440$200,000
May 89:07 AM CDTEF1Wright, MO3.8440$50,000
May 89:19 AM CDTEF0Texas, MO6.8200$50,000
May 89:25 AM CDTEF2Laclede, MO2.0440$500,000
May 89:28 AM CDTEF3Howell, MO2.2800$500,000
May 89:35 AM CDTEF2Howell, MO27.98802$2.5 million
May 89:35 AM CDTEF1Howell, MO10.8880$500,000
May 89:40 AM CDTEF1Texas, MO3.5440$25,000
May 810:25 AM CDTEF1Reynolds, MO1.8440
May 811:20 AM CDTEF0Perry, MO2.250$7,000
May 811:30 AM CDTEF1Jackson, IL3.1100$80,000
May 811:32 AM CDTEF0Jackson, IL0.430
May 812:05 PM CDTEF0Madison, MO0.550
May 81:12 PM CDTEF0Jackson, IL0.140$10,000
May 81:18 PM CDTEF0Franklin, IL0.340
May 81:40 PM CDTEF0Clay, IA0.350
May 81:45 PM CDTEF1Franklin, IL5.5150
May 83:04 PM CDTEF1Barren, KY5.830$50,000
May 84:55 PM EDTEF3Garrard, KY21.1150215
May 85:02 PM EDTEF0McMinn, TN0.120
May 84:15 PM CDTEF1Fentress, TN2.650$150,000
May 85:18 PM EDTEF0Estill, KY0.350$15,000
May 85:58 PM EDTEF2Scott, TN4.5200$90,000
May 86:40 PM EDTEF0Union, TN0.820
May 87:15 PM EDTEF2Claiborne, TN2.2100
May 87:36 PM EDTEF1Grainger, TN9.4100$15,000
May 88:45 PM EDTEF0Washington, TN0.120
May 89:00 PM EDTEF0Dickenson, VA0.6100$5,000
May 88:14 PM CDTEF0Warren, IL0.525
May 89:45 PM EDTEF2Wise, VA1.7120
May 810:25 PM EDTEF0Russell, VA0.120
May 810:27 PM EDTEF2Russell, VA1.1250
May 811:44 PM EDTEF2Alleghany, NC4.92006$200,000
May 811:46 PM EDTEF1Alleghany, NC0.330$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.